Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 29, 2003, 8:30 PM EDT for Greene County, North Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2003, 8:30 PM EDT (00:30 UTC)
- Expired
- Jul 29, 2003, 10:00 PM EDT
- In force
- 90 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Greene County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMHX 300031
FFWMHX
NCC079-300200-
BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
830 PM EDT TUE JUL 29 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1000 PM EDT
* AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS PRODUCING FLOODING DOWNPOURS 6 MILES SOUTH
OF LINDELL...OR ABOUT 6 MILES WEST OF SNOW HILL. THE STORMS WERE
DRIFTING SLOWLY TO THE NORTHEAST. RADAR ESTIMATED 3 TO 4 INCHES OF
RAIN HAD ALREADY OCCURRED AND ANOTHER 2 INCHES WILL BE POSSIBLE.
* FLOODING CAN BE EXPECTED IN AND AROUND...
SNOW HILL.
HOOKERTON.
LIZZIE...AND...MAURY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3540 7781 3543 7784 3557 7783 3565 7769
3553 7756 3552 7752 3544 7747 3540 7766
3535 7781
51 follow-up statement
000
WGUS72 KMHX 300109
FFSMHX
NCC079-300200-
FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
908 PM EDT TUE JUL 29 2003
...THE FLASH FLOOD WARNING FOR GREENE COUNTY REMAINS IN EFFECT UNTIL
1000 PM EDT...
AT 908 PM EDT...SHOWERS AND THUNDERSTORMS PRODUCING FLOODING
DOWNPOURS CONTINUED JUST WEST OF SNOW HILL...MOVING EAST AT 10 MPH.
RADAR ESTIMATED 3 TO 5 INCHES OF RAIN HAD OCCURRED OVER THE WESTERN
HALF OF GREENE COUNTY DURING THE PAST TWO HOURS. ADDITIONAL HEAVY
RAIN COULD DROP ANOTHER 1 TO 2 INCHES.
FLOODING CAN BE EXPECTED IN AND AROUND...
SNOW HILL.
MAURY...AND...HOOKERTON.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3536 7782 3553 7783 3558 7761 3553 7754
3543 7747 3537 7757 3535 7769
5What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:30 PM EDT, 5 hours earlier.
Area forecast discussion, Jul 29, 3:30 PM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 PM EDT TUE JUL 29 2003 ERN US TROF PROGGED TO GRADU MOV OFF TO E THRU THU. NEW CANADA LOW AND CENTRAL US TROF DIGS AND DEEPENS OVR ERN US INTO THE WEEKEND. IN THE SHORT TERM, BNDY FROM ALBEMARLE SOUND TO A LOW NR CHARLOTTE RESULTING IN TSTMS TNGT. BEST POPS TNGT (50) WL BE NW PORTION OF CWA AND 40 ELSEWHERE. AFTER FIRST COUPLE OF PERIODS, POPS DROP TO CLIMO AVGS OF 30S DAY AND 20S NIGHT. SLGTLY DRIER AIR XPCTD SAT SO DAYTIME POPS ONLY ARND 20. TEMPS DROPPED A COUPLE OF DEGREES FOR TMRW AS BNDRY AND CLDS INCH TOWARD CWA. MARINE: WEAK BOUNDARY ACROSS ALBEMARLE SOUND STRETCHING TO THE W-SW WILL STALL OUT OVERNIGHT INTO WED NEAR THE COAST. PREDOMINANT S-SW FLOW WILL CONTINUE AS HIGH PRES REMAINS OFFSHORE THRU FCST PD. S WATERS WILL BE IN 15-20 KT RANGE TONIGHT WHILE N WATERS SHOULD BE 15 KT OR LESS. 10-15 KT WINDS SHOULD RULE OUTSIDE OF CONVECTION FROM WED-SUN. .MHX...NONE. TK/WS
Hazardous weather outlook, Jul 29, 3:56 AM EDT, 16 hours 34 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-291300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 356 AM EDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL DEVELOP AND SPREAD EAST AND SOUTH ACROSS THE REGION TODAY. THESE THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING AND OVERNIGHT. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS...SOME MAY PRODUCE LOCALLY HEAVY RAINS LATE TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FROM SURF CITY NORTH TO CAPE HATTERAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS THUNDERSTORMS WILL PERSIST INTO EARLY WEDNESDAY WITH LOCALLY HEAVY RAINS POSSIBLE. SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM THURSDAY THROUGH MONDAY...BUT ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MLF
In the hours before
Special weather statement, Jul 29, 5:12 PM EDT, 3 hours 18 minutes before
NCZ029-044>047-079>081-091>094-292230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 512 PM EDT TUE JUL 29 2003 ...STRONG THUNDERSTORMS OVER EASTERN NORTH CAROLINA... THROUGH 630 PM SCATTERED STRONG THUNDERSTORMS OVER EASTERN NORTH CAROLINA WILL CONTAIN DEADLY CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS THAT COULD PRODUCE RAINFALL AMOUNTS OF 2 INCHES AN HOUR. MOTORISTS ARE URGED TO DRIVE WITH CAUTION AS THERE WILL BE PONDING OF WATER ON ROADWAYS. PEOPLE THAT LIVE IN FLOOD PRONE AREAS SHOULD BE ALERT FOR RISING WATER LEVELS IF YOU RECEIVE ANY THUNDERSTORMS THIS EVENING. WHAT LITTLE MOVEMENT THERE IS APPEARS TO BE NORTHEAST AT 5 TO 10 MPH. THE GREATEST CONCENTRATION OF STORMS WILL BE OVER MARTIN COUNTY EAST TO TYRRELL COUNTY. ANOTHER CLUSTER OF STORMS WILL BE OVER NORTHERN JONES COUNTY AND WESTERN CRAVEN COUNTY. 12
Special weather statement, Jul 29, 6:30 PM EDT, 2 hours before
NCZ029-044>046-080-081-091>094-292330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 630 PM EDT TUE JUL 29 2003 ...LIGHTNING AND TORRENTIAL RAINS OVER PARTS OF EASTERN NORTH CAROLINA... SCATTERED STRONG THUNDERSTORMS PRODUCING DEADLY LIGHTNING AND TORRENTIAL DOWNPOURS OVER EASTERN NORTH CAROLINA WILL MOVE SLOW AND ERRATIC THROUGH 730 PM. DOPPLER RADAR HOURLY RAINFALL ESTIMATES FROM 2 TO 3 INCHES HAVE OCCURRED WITH SOME OF THESE STORMS. THE AREA WITH THE STRONGEST STORMS WILL BE OVER BEAUFORT COUNTY SOUTH OF A LINE FROM WASHINGTON TO BELHAVEN. DUE TO THE DOWNPOURS, PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS CAN BE EXPECTED. 12
Special weather statement, Jul 29, 8:30 PM EDT, 0 minutes before
NCZ029-044-079-090-091-300130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 830 PM EDT TUE JUL 29 2003 ...TORRENTIAL DOWNPOURS OVER COASTAL PLAIN... A LINE OF THUNDERSTORMS WITH TORRENTIAL DOWNPOURS UP TO 3 TO 4 INCHES AN HOUR WILL AFFECT THE COASTAL PLAIN OF EASTERN NORTH CAROLINA. FREQUENT DEADLY LIGHTNING STRIKES WILL ALSO ACCOMPANY THESE THUNDERSTORMS. MOTORISTS SHOULD BE ESPECIALLY BE ALERT AT NIGHT AND IF WATER COVERS THE ROADWAY USE AN ALTERNATIVE ROUTE TO REACH YOUR DESTINATION. IF THE CURRENT RAINFALL RATES PERSIST A FLASH FLOOD WARNING MAY BE NECESSARY FOR GREENE COUNTY. THE HEAVIEST RAINFALL WILL OCCUR OVER THE NORTH PART OF DUPLIN COUNTY EXTENDING NORTH TO THE WESTERN PART OF PITT COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. WS
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:38 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jul 30, 4:38 PM EDT | Special Marine Warning | MHX | 67 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.